Hail, Marlboro
- When
- March 31, 12:42 PM EST
- Where
- Marlboro County, 7 mi E of Bennettsville
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.617, -79.567
Spotter reported pea to ping pong ball size hail.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Mar 31, 10:00 AM EST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 1000 AM EST SUN MAR 31 2002 MAIN CONCERN FOR LATER TODAY IS THE PROSPECT FOR SVR WX...AND THE LACK OF SATELLITE IMAGERY IS NOT HELPING MATTERS. MORNING SOUNDINGS ALREADY SHOW DECENT INSTABILITY...ESP AT CHS. PER 12Z CHS NSHARP CALCS THE CAPE IS AROUND 1500 J KG-1...THE LI IS -6 C AND THE H7-H5 LAPSE RATES ARE 7.2 C KM-1. ALSO THERE IS VERY LITTLE IN THE WAY OF INHIBITION/CAPPING AND W/ HOLE IN THE CLOUDS MANY AREAS WILL DESTABILIZE FURTHER UNDER THE LATE MARCH SUNSHINE. WE ALREADY HAVE AN SPS ISSUED...AND PLAN ON ISSUING A FOLLOW UP STATEMENT AROUND NOON. THE FRONT CURRENTLY STRETCHES NEAR AN MQI-GSB-AVL LINE...AND STILL SHOWS SOME PRES RISES ACROSS NE NC/SE VA. AS LOW PRES MOVES NE ALONG THE MTNS THE FRONT SHOULD GIVE UP SOME GROUND LATER TODAY. THE UPPER LOW HAS OPENED UP SINCE YDAY...AND IS MOVING ACROSS THE LOWER MS VALLEY. THIS FEATURE WILL PROVIDE UPPER DIVERGENCE...FOCUS UVVS ...AND INFUSE DEEPER MSTR ACROSS THE REGION LATER TODAY AND TONIGHT. ANOTHER POSSIBLE TRIGGER TODAY WILL BE A RESULTANT-TYPE SEA BREEZE FRONT THAT WILL HUG THE NE SC COAST AND EXTEND INTO COLUMBUS AND WRN BRUNSWICK COUNTIES. ANOTHER ONE WOULD PROGRESS INLAND TO EASTERN BRUNSWICK COUNTY AND EXTEND NORTH INTO PENDER COUNTY. WILL NEED TO MAKE SOME CHANGES TO THE ZFP. TEMPS ALREADY NEAR OR ABOVE FORECAST MAX TEMPS FOR TODAY. WILL INCLUDE MENTION OF SVR TSRA IN THE ZNS. CWF: WILL CUT BACK ON THE INITIAL CONDITIONS...THOUGH SHOULD SEE BETTER MIXING CLOSE TO THE COAST...AND CLOSER TO THE GULF STREAM. EDISTO BUOY WIND SPEEDS ARE LESS THAN 10 KTS W/ 3-4 FT SEAS ATTM... WHILE FRYING PAN IS CLOSER TO 20 KTS W/ 5 FT SEAS...PRIMARILY ATTRIBUTED TO SWELL. SPEEDS WILL CONTINUE TO INCREASE ACROSS THE WATERS LATER TODAY...AND ESPECIALLY TONIGHT. WILL KEEP SMALL CRAFT ADVISORY GOING. PRELIMINARY NUMBERS... FCSTID = 29 ILM 79 58 73 45 / 50 100 10 0 LBT 77 54 69 41 / 70 100 0 0 FLO 79 56 70 44 / 70 100 0 0 MYR 76 59 72 47 / 50 100 10 0 .ILM... NC...SMALL CRAFT ADVISORY SURF CITY TO N LITTLE RIVER INLET. SC...SMALL CRAFT ADVISORY LITTLE RIVER INLET TO S SANTEE RIVER. PFAFF
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-010600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1125 AM EST SUN MAR 31 2002 THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN NORTH CAROLINA THROUGH EARLY MONDAY MORNING. A FRONT WILL REMAIN DRAPED NORTH AND WEST OF THE AREA THIS AFTERNOON AND THIS EVENING. THIS WILL SUPPORT HIGH DEWPOINTS ACROSS THE AREA...AND ALLOW THE AIRMASS TO BECOME VERY UNSTABLE DUE TO GOOD HEATING DURING THE AFTERNOON. MEANWHILE...AN UPPER LEVEL DISTURBANCE AND ITS ASSOCIATED SURFACE LOW WILL MOVE NORTHEAST ALONG THE FRONT...AND CROSS THE REGION LATER THIS AFTERNOON AND TONIGHT. AS A RESULT...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATER THIS AFTERNOON AND EVENING. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG WIND GUSTS IN EXCESS OF 60 MPH ALONG WITH LARGE HAIL. THE THUNDERSTORMS MAY ALSO PRODUCE HEAVY DOWNPOURS CONDUCIVE TO LOCALIZED FLOODING IN THE NORMALLY PRONE LOCATIONS. SKYWARN SPOTTERS AND EMERGENCY MANAGERS ARE ADVISED TO CLOSELY MONITOR WEATHER CONDITIONS THROUGH TONIGHT SINCE NETWORK ACTIVATION MAY BE REQUIRED. RESIDENTS ACROSS SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA SHOULD BE ALERT FOR POSSIBLE WATCHES OR WARNINGS ISSUED THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. SRP
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Spotter reported pea to ping pong ball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2002Every state in 2002This day in weather historyWarnings in South Carolina, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5281355.